Posted 10/31/2010 4:22 PM (GMT -7)
I suffered from head-to-toe itching for 3 years. When it started, a little red spot appeared on my face, but this was the only outward sign. My skin just itched with no apparent rash. The red spot grew a little and itched terribly so I went to a doctor. After about 10 seconds of half-glancing in my direction, she prescribed a strong topical steroid (Elidel). I bought the Elidel and my face cleared up immediately and looked healthier than ever. KEEP READING... The generalized itching continued. I started using "Pure and Natural" soap made by Dial and switched to Burt's Bee's shampoo and conditioner, assuming it was the sodium laurel sulphate that was causing the condition. My generalized itching went away immediately. Success! Except for this: Any time I tried to go off the Elidel, a firy bubbly aweful rash appeared. 3 years and 3 dermatologists after it had begun, I went to a dermatologist determined to wrangle real answers out of her. She heard me out (first good sign) and then she said with great confident that I had "steroid rosacea." She said she didn't know what the original cause of the itching had been three years earlier but that the Elidel was like a narcotic for the skin. It both treats and causes a problem. The rash that appeared when I would try to go off the steroid was not the original rash coming back, it was a withdrawal symptom from the drug. She said I would have to go off cold-turkey, that it would take exactly 3 weeks to get out of my system and that after that, if itching or rashes returned we'd have to deal with the cause then. Turns out Elidel should NEVER be used on the face and should NEVER be used for more than 3 days. I was on it for 3 years! I took her word for it and sure enough: 3 weeks of monstrous blistery awefulness all over my face. And then it was over. For 2 years I've been rash and itching-free... until about 2 weeks ago and now I itch from head-to-toe again. Back to square one, wiser this time. I'm determined to find a naturopath and find the CAUSE of the itching, not just let some doctor hand me so drug for the symptoms. At any rate, "flyingspaghettimonster", the rash you experience when you go off steroids could be the same thing. Hope this helps.